Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS Missoula, MT

May 20, 2008Silver Bow County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at May 20, 2008, 6:15 PM MDT for Silver Bow County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2008, 6:15 PM MDT (00:15 UTC)
Expired
May 20, 2008, 6:45 PM MDT
In force
30 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Silver Bow County, MT

The radar

The Missoula radar (KMSX), 155 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2008-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2008-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3180 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 210016
SVRMSO
MTC093-210045-
/O.NEW.KMSO.SV.W.0001.080521T0015Z-080521T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
615 PM MDT TUE MAY 20 2008

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SILVER BOW COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 645 PM MDT.

* AT 614 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED 7 MILES SOUTHWEST OF SILVER BOW...OR ABOUT 13
  MILES SOUTHWEST OF BUTTE...AND WAS MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SILVER BOW AROUND 625 PM MDT...
  WALKERVILLE AND BUTTE AROUND 630 PM MDT.

DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL
IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4580 11276 4593 11291 4618 11257 4618 11253
      4619 11251 4613 11249 4608 11245 4603 11245
      4601 11243
TIME...MOT...LOC 0015Z 227DEG 38KT 4593 11276

$$
2 follow-up statements
000 
WWUS55 KMSO 210034
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
634 PM MDT TUE MAY 20 2008

MTC093-210045-
/O.CON.KMSO.SV.W.0001.000000T0000Z-080521T0045Z/
SILVER BOW MT-
634 PM MDT TUE MAY 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHERN SILVER BOW COUNTY...

* AT 631 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR WALKERVILLE...OR ABOUT NEAR
  BUTTE...AND WAS MOVING NORTHEAST AT 40 MPH.

LAT...LON 4580 11276 4593 11291 4618 11257 4618 11253
      4619 11251 4613 11249 4608 11245 4603 11245
      4601 11243
TIME...MOT...LOC 0034Z 227DEG 38KT 4607 11255

$$
000 
WWUS55 KMSO 210042
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
642 PM MDT TUE MAY 20 2008

MTC093-210052-
/O.EXP.KMSO.SV.W.0001.000000T0000Z-080521T0045Z/
SILVER BOW MT-
642 PM MDT TUE MAY 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SILVER BOW COUNTY
EXPIRES AT 645 PM MDT...

LAT...LON 4580 11276 4593 11291 4618 11257 4618 11253
      4619 11251 4613 11249 4608 11245 4603 11245
      4601 11243
TIME...MOT...LOC 0042Z 227DEG 38KT 1671 4003

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:03 PM MDT, 4 hours 12 minutes earlier.

Area forecast discussion, May 20, 2:03 PM MDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
203 PM MDT TUE MAY 20 2008

...SIGNIFICANT PRECIPITATION EVENT EXPECTED WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT ALONG THE CONTINENTAL DIVIDE...

.DISCUSSION...STRONG COLD FRONT MOVING THROUGH WESTERN MONTANA AT
THE MOMENT WILL PUSH EAST OF THE CONTINENTAL DIVIDE BY MID
EVENING. EXPECT STRONG GUSTY WEST WINDS AND BRIEF HEAVY RAIN WITH
THIS FRONT. A FEW THUNDERSTORMS COULD BE EMBEDDED WITH THIS
FRONTAL PASSAGE. MUCH COOLER AIR WILL SETTLE IN BEHIND THE FRONT
OVERNIGHT.

WEDNESDAY...LONGWAVE TROF OVER THE WESTERN U.S. WILL CONTINUE WEDNESDAY
TO PRODUCE AN UNSTABLE ATMOSPHERE WHICH WILL RESULT IN SHOWERY
CONDITIONS THROUGHOUT THE DAY. EXPECT SOME MOUNTAIN SNOW SHOWERS
AS SNOW LEVELS LOWER TO NEAR 6000 FEET.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...SIGNIFICANT PATTERN CHANGE STARTS
WEDNESDAY NIGHT AS A CLOSED UPPER LEVEL LOW DEVELOPS OVER THE
GREAT BASIN. A SOUTHEAST FLOW AROUND THIS FLOW WILL DEVELOP AND
PUSH THROUGH MONTANA. THIS SOUTHEAST FLOW WILL TAP INTO ABUNDANT
MOISTURE AND ENTRAIN IT INTO PARTS OF WESTERN MONTANA. AREAS ALONG
THE CONTINENTAL DIVIDE WILL RECEIVE THE BRUNT OF THIS MOISTURE. 24
HOUR PRECIPITATION AMOUNTS COULD BE AS MUCH AS .50-1.00 INCHES.
THIS COULD TRANSLATE INTO SIGNIFICANT SNOWFALL IN THE MOUNTAINS
AND THROUGH THE PASSES. STAY TUNED FOR FURTHER UPDATES ON THIS
STORM.

FRIDAY THROUGH TUESDAY...THE EXTENDED FORECAST CAN BE SUMMED UP
IN TWO WORDS...COOL AND WET. MODELS ARE STILL INDICATING A MID-
LEVEL CLOSED LOW RETROGRADING OVER THE NORTHERN ROCKIES THROUGH
THE WEEKEND. MODELS ARE SHOWING SIGNIFICANT QPF ACROSS GLACIER
NATIONAL PARK AND SOUTH ALONG THE DIVIDE. THE LOW REMAINS OVER THE
REGION INTO THE EARLY PART OF NEXT WEEK AND WILL KEEP A MENTION OF
PRECIPITATION ALONG WITH COOL TEMPERATURES.

&&

.AVIATION...A COLD FRONT WILL SWEEP ACROSS THE AREA TODAY. STRONG
WEST WINDS WITH GUSTS TO 40 MPH ARE POSSIBLE ALONG FRONTAL
PASSAGE. EXPECT FRONTAL PASSAGE BETWEEN 4 PM AND 6 PM TODAY.
RAIN...HEAVY AT TIMES...WILL BRIEFLY LOWER CEILINGS AND REDUCE
VISIBILITIES. ISOLATED THUNDERSTORMS ARE POSSIBLE
THIS EVENING...ESPECIALLY IN SOUTHWEST MONTANA.

&&

HYDROLOGY...BOTH MAIN STEM RIVERS AND SMALLER STREAMS ACROSS
WESTERN MONTANA AND NORTH CENTRAL IDAHO WILL CONTINUE TO
EXPERIENCE HIGH WATER CONDITIONS. SOME RIVERS AND STREAMS HAVE
ALREADY ECLIPSED FLOOD STAGE. OTHERS HAVE APPROACHED BANKFULL.
PLEASE MONITOR GTFFLSMSO AND GTFFFAMSO FOR CURRENT INFORMATION AND
FORECASTS REGARDING THE ONGOING SITUATION.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...RPN
LONG TERM....KOLATA
AVIATION...KOLATA
Hazardous weather outlook, May 20, 12:59 PM MDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1259 PM MDT TUE MAY 20 2008

MTZ002-043-211130-
WEST GLACIER REGION-POTOMAC/SEELEY LAKE REGION-
1259 PM MDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PACIFIC COLD FRONT WILL SWEEP ACROSS THE REGION LATE THIS AFTERNOON
AND TONIGHT PRODUCING STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A VERY MOIST SOUTHEASTERLY FLOW IS EXPECTED TO DEVELOP WEDNESDAY
NIGHT AND CONTINUE INTO FRIDAY. THIS FLOW MAY PRODUCE MODERATE TO
HEAVY AMOUNTS OF PRECIPITATION...ESPECIALLY ALONG THE CONTINENTAL
DIVIDE AND THE HIGHER TERRAIN FROM GLACIER PARK SOUTHWARD TO THE
SEELEY REGION. SNOW LEVELS WILL BE NEAR 6000 FEET THURSDAY AND
THURSDAY NIGHT WITH SIGNIFICANT SNOW ACCUMULATION POSSIBLE AT THE
HIGHER ELEVATIONS. HOWEVER...IN THE LOWER ELEVATIONS...THE
MODERATE TO HEAVY RAIN MAY AGAIN PRODUCE A SIGNIFICANT INCREASE TO
STREAM AND RIVER FLOWS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 20, 6:07 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
607 PM MDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND GST     AVON                    46.60N 112.60W
05/20/2008  M63 MPH          POWELL             MT   MESONET

&&

SMITH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 11:21 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Granite, Powell, Silver Bow39 min
May 21, 3:07 AM MDTFlood WatchMSOFlathead, Powell4 days
May 21, 5:18 AM MDTRiver Flood WarningMSOMissoula4 hr
May 21, 12:14 PM MDTRiver Flood WarningMSORavalli2 hr
May 21, 12:14 PM MDTRiver Flood WarningMSOFlathead5 hr
May 21, 12:14 PM MDTRiver Flood WarningMSOFlathead5 hr
May 21, 12:14 PM MDTRiver Flood WarningMSOFlathead5 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.